Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Flagstaff, AZ

March 21, 2016Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Mar 21, 2016, 3:00 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 22, 2016, 10:00 AM MST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2016, 3:00 PM MST (22:00 UTC)
In effect from
Mar 22, 2016, 10:00 AM MST
Expired
Mar 22, 2016, 7:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:53 AM MSTNON-TSTM WND GST 631 W Winslow, AZASOS STATION WINSLOW AIRPORT
Mar 22, 11:15 AM MSTNON-TSTM WND GST 583 Ne Show Low, AZCO-OP OBSERVER STATION AT SHOW LOW AIRPORT
Mar 22, 1:56 PM MSTNON-TSTM WND GST 601 Nw Saint Johns, AZASOS STATION ST JOHNS AIRPORT /SJN/
Mar 22, 2:56 PM MSTDUST STORMMarble Canyon, AZVISIBILITY NEAR ZERO BITTER SPRINGS TO LEES FERRY TO MARBLE CANYON
Mar 22, 4:00 PM MSTDUST STORM2 E Chinle, AZDUST REDUCING VISIBILITY TO LESS THAN 1/4 MILE. NAVAJO POLICE DEPT. IN CHINLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS85 KFGZ 212200
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON MAR 21 2016


AZZ110>114-140-220600-
/O.UPG.KFGZ.FW.A.0001.160322T1700Z-160323T0200Z/
/O.NEW.KFGZ.FW.W.0001.160322T1700Z-160323T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
300 PM MST MON MAR 21 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST
CENTRAL AND NORTHEAST ARIZONA...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


* AFFECTED AREA...FIRE WEATHER ZONES 110...111...112...113... 
  114 AND 140. 

* 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 9 TO 13 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&


$$
4 follow-up statements
908 
WWUS85 KFGZ 220557
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1057 PM MST MON MAR 21 2016

AZZ110>114-140-221400-
/O.CON.KFGZ.FW.W.0001.160322T1700Z-160323T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1057 PM MST MON MAR 21 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST
CENTRAL AND NORTHEAST ARIZONA...

* AFFECTED AREA...FIRE WEATHER ZONES 110...111...112...113... 
  114 AND 140. 

* 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 9 TO 13 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
877 
WWUS85 KFGZ 221157
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 AM MST TUE MAR 22 2016

AZZ110>114-140-222000-
/O.CON.KFGZ.FW.W.0001.160322T1700Z-160323T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
457 AM MST TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...CHUSKA MOUNTAINS
  AND DEFIANCE PLATEAU...CHINLE VALLEY...NORTHEAST PLATEAUS AND
  MESAS SOUTH OF HIGHWAY 264.

* 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 10 TO 13
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
197 
WWUS85 KFGZ 221731
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1031 AM MST TUE MAR 22 2016


AZZ110>114-140-230200-
/O.CON.KFGZ.FW.W.0001.000000T0000Z-160323T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1031 AM MST TUE MAR 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...CHUSKA 
  MOUNTAINSAND DEFIANCE PLATEAU...CHINLE VALLEY...NORTHEAST 
  PLATEAUS AND MESAS SOUTH OF HIGHWAY 264. 

* 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 10 TO 13 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
059 
WWUS85 KFGZ 230155
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
655 PM MST TUE MAR 22 2016

AZZ110>114-140-230300-
/O.EXP.KFGZ.FW.W.0001.000000T0000Z-160323T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
655 PM MST TUE MAR 22 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE RELATIVE HUMIDITY HAS INCREASED ABOVE 15 PERCENT ACROSS MOST
OF NORTHERN ARIZONA THIS EVENING AND THE RED FLAG WARNING EXPIRE
AT 700 PM MST. GUSTY WESTERLY WINDS WILL SLOWLY DIMINISH THIS
EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 21, 9:28 AM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 21, 9:28 AM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
928 AM MST MON MAR 21 2016

.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS ARE FORECAST TO
AFFECT THE WESTERN UNITED STATES THIS WEEK. THE FIRST SYSTEM WILL
BRING INCREASING WINDS TODAY AND THEN VERY WINDY CONDITIONS
TUESDAY. SLIGHT CHANCES OF SHOWERS ARE FORECAST MAINLY ALONG THE
UTAH BORDER AND NORTHEAST SECTIONS OF THE STATE LATE TUESDAY INTO
EARLY WEDNESDAY. DRY WEATHER AND A WARMING TREND ARE FORECAST
THROUGH FRIDAY FOLLOWED BY ANOTHER LOW PRESSURE SYSTEM AND
UNSETTLED WEATHER ON SATURDAY.

&&

.UPDATE...HIGH PRESSURE WILL PUSH EAST OF ARIZONA TODAY WITH
INCREASING SOUTHWEST FLOW AHEAD OF THE APPROACHING LOW PRESSURE
TROUGH. BREEZY WINDS DEVELOP THIS AFTERNOON WITH GUSTS UP TO 30-35 MPH
AND A FEW GUSTS NEAR 40 MPH ACROSS NORTHWESTERN ARIZONA. CURRENT
FORECAST TRENDS ARE ON TRACK WITH NO MAJOR UPDATES NEEDED.

&&

.PREV DISCUSSION /415 AM MST/...A SERIES OF LOW PRESSURE SYSTEMS
ARE FORECAST TO AFFECT THE SOUTHWEST U.S. THIS WEEK BRINGING
PERIODS OF WINDY CONDITIONS AND COOLER HIGH TEMPERATURES. NORTHERN
ARIZONA WILL REMAIN ON THE SOUTHERN FRINGES ON THESE WEATHER
SYSTEM...WITH MAINLY ISOLATED LIGHT AMOUNTS OF PRECIPITATION ALONG
THE UTAH BORDER AND THE FOUR CORNERS AREA.

ONE LAST WARM DAY TODAY UNDER WEAKENING HIGH PRESSURE. THE FIRST
WEATHER SYSTEM WILL BE APPROACHING FROM THE NORTHWEST. AS THIS
SYSTEM GET CLOSER LATER THIS AFTERNOON SOUTHWEST WINDS ARE
FORECAST TO INCREASE ACROSS WEST CENTRAL AND NORTHWEST ARIZONA. AS
THE LOW PRESSURE SYSTEM AND COLD FRONT MOVE ACROSS THE AREA ON
TUESDAY...THE SOUTHWEST WINDS ARE FORECAST TO INCREASE WITH
SUSTAIN WINDS FROM 20-35 MPH AND GUSTS FROM 25-55 MPH...A FEW
LOCAL GUSTS IN THE LITTLE COLORADO RIVER VALLEY UP TO 60 MPH MAY
BE POSSIBLE TUESDAY AFTERNOON.

A FEW LIGHT RAIN SHOWERS ARE FORECAST TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING ALONG THE UTAH BORDER AND NORTHEAST ARIZONA.

DRY BUT COOL CONDITIONS (NEAR TO SLIGHTLY ABOVE NORMAL HIGH
TEMPERATURES) ARE FORECAST TO RETURN FOR LATE WEDNESDAY INTO
FRIDAY. ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT NORTHERN
ARIZONA ON SATURDAY BRINGING WINDY CONDITIONS WITH A FEW LIGHT
SHOWERS...MAINLY ALONG THE UTAH BORDER.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS UNDER
SCATTERED TO BROKEN HIGH CLOUDS FOR THE NEXT 24 HOURS. SOUTHWEST
SURFACE WINDS 15-25 KTS GUSTING TO 30 KTS UNTIL 02Z...THEN REMAINING
IN THE 10-20 KT RANGE OVERNIGHT FOR MANY AREAS DUE TO AN APPROACHING
WEATHER DISTURBANCE. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR AZZ110>114-140.

&&

PUBLIC...MCS/TM
AVIATION...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 21, 2:22 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
222 PM MST MON MAR 21 2016

AZZ004>007-009>017-039-040-221230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
222 PM MST MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRENGTHENING SOUTHWEST FLOW OVER ARIZONA WILL LEAD TO AREAS OF
STRONG WIND TONIGHT WITH GUSTS UP TO 45 MPH PRIMARILY NORTHEAST
OF THE KAIBAB PLATEAU, BLACK MESA, AND SAN FRANCISCO PEAKS (DONEY
PARK).

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG BUT PRIMARILY DRY LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE GREAT BASIN AND DESERT SOUTHWEST ON TUESDAY PUSHING A COLD
FRONT THROUGH NORTHERN ARIZONA. STRONG SOUTHWEST WINDS WILL
DEVELOP AHEAD OF THE FRONT LATE TUESDAY MORNING THROUGH THE EARLY
EVENING HOURS. A HIGH WIND WARNING IS IN EFFECT FOR EAST CENTRAL
AND NORTHEASTERN ARIZONA WHERE WIND GUSTS OF 55 TO 65 MPH ARE
FORECAST. WIND ADVISORIES ARE ALSO IN EFFECT FOR MUCH OF NORTHERN
ARIZONA. AREAS OF BLOWING DUST WILL LIKELY DEVELOP IN THE LOWER
ELEVATIONS OF THE LITTLE COLORADO RIVER VALLEY NEAR WINSLOW AND
CHINLE VALLEY.

IN ADDITION...STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITY
VALUES ON TUESDAY WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS
ACROSS NORTHEASTERN ARIZONA AND A RED FLAG WARNING HAS BEEN
ISSUED.

THE COOLEST TEMPERATURES WILL BE FELT ON WEDNESDAY WITH BREEZY
NORTH WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:44 AM MSTFire Weather WatchFGZApache, Coconino, Navajo11 hr
Mar 21, 2:05 PM MSTHigh Wind WarningFGZApache, Coconino, Navajo29 hr
Mar 21, 2:05 PM MSTWind AdvisoryFGZApache, Coconino, Navajo29 hr

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.